Bisphosphonates Carry Small Risk of Rare Fracture
Women with osteoporosis who take bisphosphonates for longer than 5 years have an increased risk of femoral shaft fractures, according to a large study published in the February issue of the Journal of the American Medical Association.
The findings add fuel to an ongoing debate surrounding bisphosphonates and their long-term effects in the treatment of osteoporosis. Previous research has shown that extended therapy with the bone-fortifying medications reverses their beneficial effects, diminishing bone density and increasing fracture risk in some women.
In the study, researchers analyzed medical records of more than 200,000 women 68 years and older who took oral bisphosphonates between 2002 and 2008. The results showed that women who took the drugs for longer than 5 years were nearly 3 times more likely to experience femoral fractures than women who took them for less than 100 days.
Despite this increase in relative risk, absolute risk of this rare fracture is still low. An NPR report on the study estimated the absolute risk for long-term users to be approximately onetenth of a percentage point, based on the findings. Further, the drugs were successful in reducing typical osteoporotic fractures, such as those that occur in the hip, by 24%.
Study author Laura Y. Park-Wyllie, PharmD, of the University of Toronto’s Institute for Clinical Evaluative Sciences, urged patients and providers to exercise caution when interpreting the results. She told WebMD that “people with a high risk for osteoporosis-related fractures should not stop taking these drugs because, on average, the benefits will far outweigh the risks.” PT
Menopause Symptoms Linked to Heart Risk
Depending on when a woman experiences them, hot flashes and night sweats may hold clues to her chances of developing heart disease, new research suggests.
Reporting online in the journal Menopause, researchers said that women who suffer from hot flashes and night sweats early in menopause have a lower risk of heart attack and stroke later in life. The opposite is true of women who present with these hallmark symptoms well after the onset of menopause, however.
“Hot flashes and night sweats may mean different things about a woman’s risk for heart disease depending on their timing with menopause,” said Ellen Seely, MD, senior author of the study and a physician in the Division of Endocrinology at Brigham and Women’s Hospital.
She and colleagues studied more than 60,000 women who participated in the Women’s Health Initiative for an average of 10 years. Women with hot flashes or night sweats at the start of menopause had 17% lower risk of stroke, 11% lower risk of cardiovascular disease, and 8% lower risk of death than those who had no early symptoms of menopause.
Those who experienced symptoms later (at the average age of 63 years) had a 32% higher risk of heart attack and a 29% higher mortality risk overall. The results suggest that “women who have new onset of these symptoms many years after the start of menopause may have increased risk for heart disease,” Dr. Seely said.
Pregnancy Labeling Updated for Antipsychotic Drugs
The FDA informed health care professionals in February that it updated the “Pregnancy” section of drug labels for all antipsychotic medications. The new label now contains “more and consistent information” about how the drugs impact newborns when taken during pregnancy.
Because antipsychotics cross the placenta, they can cause abnormal muscle movements— also known as extrapyramidal signs (EPS)—and withdrawal symptoms in newborn infants whose mothers take them during the third trimester of pregnancy. Symptoms may subside on their own within hours or days or require hospitalization and treatment, the FDA said.
The labeling change was made after a search of the agency’s Adverse Event Reporting System identified 69 cases of either neonatal EPS or withdrawal related to antipsychotic drugs. It remains unclear whether the cases were caused by antipsychotics alone or by concomitant use with other drugs known to cause withdrawal symptoms in newborns.
Agitation, abnormally increased or decreased muscle tone, tremor, sleepiness, severe difficulty breathing, and difficulty in feeding may be signs that an infant has been affected by antipsychotic medications. The FDA advised health care professionals and patients to be aware of these symptoms and report them to the MedWatch program.
As with all medically necessary drugs, patients should consult with a health care professional before abruptly stopping antipsychotics, the FDA added. To address these safety concerns, pharmacists can counsel women who take antipsychotics about the risks and benefits of taking them during pregnancy.
For the complete list of antipsychotic drugs and updated safety information, visit http://phrmcyt.ms/h6dO0U.
Fast Fact: Approximately 20% of new mothers experience postpartum depression.